Anti-Depressant Drugs Can Cause Suicidal Thoughts


Last week I went to a psychiatrist for help with a high level of anxiety . He prescribed  a low dose Lexapro, an antidepressant and anti-anxiety drug.  My appointment ran for 1 1/2 hours and covered my background.  He diagnosed me with Post Traumatic Stress Disorder (PTSD) caused by the suicide of my husband a year and a half ago and by childhood physical abuse and neglect. 

I believe this is the correct diagnosis.  However the drug is the wrong drug.  I started having suicidal thoughts within 5 days.  I read the literature that says the drug can cause suicidal thoughts in people less than 24 years old.  The pharmacist I spoke with said that while it is rare the drug can trigger suicidal thoughts in older people as well. I sent an email to the psychiatrist who responded  with questions about what I had done to develop new interests.  I reminded him that I have plenty of interests and am well-disciplined in keeping up a daily regimen of activities.  I questioned whether he knew which patient he was emailing. He sent me another email which did not address the possibility that the drug was causing the problem.  Yesterday I cancelled my next appointment and went off the drug.  This morning I am already having fewer suicidal thoughts.  I believe that this is an example of a serious problem within the mental health profession. 

I went to this psychiatrist because he recommended by a psychiatric case worker who was sympathetic to my having been forcibly sent to the hospital by a doctor when I asked for an antidepressant drug a few weeks ago and although I admitted to suicidal thoughts I stated I had no intention of following through with the act.  The case worker told me that competent psychiatrists no longer take insurance and I would have to self pay.   Obviously this is not true of all psychiatrists who take insurance but the ones that I have had under medicare were clearly burned out and not interested.  They were unreachable in a crisis.  So I thought I would spend a precious $250 to see a private one.  I would have to say he was just as burned out as the medicare psychiatrists.

Perhaps the problem is that the profession is trying to treat a medley of problems with drugs.  I think that the primary cause of mental problems is probably spiritual.  Drugs may offer a bridge of support to the patient while therapy and spiritual guidance  have a chance to work.  However, in the last 20 years insurance companies have decided to reimburse psychiatrists for drug treatment only.  Any therapy is left to social workers who are much less trained.  These workers are perhaps competent to moderate in couples therapy and problems that are amenable to practical solutions.  This leaves people with serious disorders with no real alternative for help with resolving deep issues.

Since I am a Christian I have support unavailable to many patients.  Prayer definitely helps me through crises.  I just wish that I could find help in the mental health community that wasn’t outright hostile or simply concerned about avoiding law suits. This is realistic fear for mental health professionals since patients are often eager to sue and lawyers are certainly eager to oblige them. I think only a complete overhaul of the system can remedy the situation.

2 thoughts on “Anti-Depressant Drugs Can Cause Suicidal Thoughts

  1. This is really good. I am so glad your thoughts of suicide have decreased. Hang in there and know many prayers are being said for you. God Bless, SR

  2. Oh, my. I had so hoped you would be helped. Plus this info about Psychiatrists not taking insurance blows me away. Can’t comment anymore on that now. But how things have changed! The medical profession does need a work over.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s